Alert archive / South Dakota / River Flood Warnings in 2011

River Flood Warning 27, NWS Aberdeen, SD

June 21, 2011Stanley County, South Dakota

NWS Aberdeen, SD issued this river flood warning at Jun 21, 2011, 3:27 AM MDT for Stanley County, South Dakota. It took effect at Jun 21, 2011, 10:39 AM MDT. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Jun 21, 2011, 3:27 AM MDT (09:27 UTC)
In effect from
Jun 21, 2011, 10:39 AM MDT
Expired
Jun 22, 2011, 2:24 PM MDT
In force
28 hr
Issued by
NWS Aberdeen, SD
Flood severity
Minor

County Stanley County, SD

The river

Written for the forecast point Bad River (SD) near Fort Pierre (FTPS2).

Action stage
19 ft
Minor stage
21 ft
Moderate stage
25 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06441500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this river flood warning went out at Jun 20, 9:41 PM MDT, 5 hours 46 minutes earlier.

Area forecast discussion, Jun 20, 9:41 PM MDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1041 PM CDT MON JUN 20 2011

.UPDATE...
AREA OF RAIN BEGINNING TO SPREAD OVER THE SOUTHERN CWA NOW...AND
IS GRADUALLY PUSHING NORTHWARD. FAR SOUTHERN CWA HAS PICKED UP IN
EXCESS OF 4 INCHES ALONG THE MISSOURI RIVER FROM ROSSEAU TO SOUTH
OF FORT THOMPSON...HAVE ISSUED A FLASH FLOOD WARNING FOR THAT
AREA. NO OTHER CHANGES MADE TO THE FORECAST AT THIS TIME.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
85-KT SOUTHERLY JET STREAK NEAR H3 HAS NOW ROUNDED THE BASED OF
THE CLOSED LOW OVER EXTREME NORTHWEST KANSAS THIS AFTERNOON. THIS
STREAK/WIND MAXIMA IS EXPECTED TO FORCE THE PREVIOUSLY MENTIONED
CLOSED LOW TO JOG NORTHEASTWARD OVERNIGHT. AS A RESULT...THE
NUMEROUS/WIDESPREAD SHOWERS AND THUNDERSTORMS OVER NORTHWEST AND
NORTH CENTRAL SOUTH DAKOTA WILL SHIFT SLOWLY EASTWARD THIS EVENING
AND OVERNIGHT. THE AREA OF RAIN WILL INTENSIFY THIS EVENING AS THE
TROWAL AND DEFORMATION INCREASE. LATEST FORECAST GUIDANCE IN GOOD
AGREEMENT...PROGGING THE CLOSED UPPER LOW TO JOG NORTHEASTWARD TO NEAR
SIOUX FALLS TUESDAY MORNING AND THEN MOVE VERY SLOWLY EAST-NORTHEASTWARD
OVER NORTHERN IA BTWN TUESDAY AFTERNOON AND WEDNESDAY. MODEL GUIDANCE
ALSO IN GOOD AGREEMENT WITH RAINFALL AMOUNTS RANGING BTWN 2 AND 5
INCHES BY WEDNESDAY AFTERNOON. BASED ON RAINFALL RATES AND THE
DURATION OF THIS SYSTEM...THIS RAINFALL RANGE SEEMS QUITE
REASONABLE. ISSUED FLASH FLOOD WARNING FOR THE PIERRE AND FORT
PIERRE AREAS FOR THIS EVENING THROUGH TONIGHT GIVEN THE LIKELIHOOD
OF MORE MODERATE TO HEAVY RAIN LATE THIS EVENING THROUGH THE
OVERNIGHT HOURS CREATING FLOODING PROBLEMS ALONG AND NEAR THE
FLOOD LEVEES ALONGSIDE THE MISSOURI RIVER. WRAP-AROUND
PRECIPITATION CONTINUES OVER EASTERN AREAS THROUGH AT LEAST
WEDNESDAY EVENING BEFORE THE UPPER AND MID LEVEL CIRCULATIONS
MOVE FAR ENOUGH EWD INTO SOUTHERN WISCONSIN.

.LONG TERM...THRUSDAY THROUGH MONDAY
EXTENDED FORECAST WILL BE BOOKENDED BY THE DEPARTURE OF THE
CLOSED LOW EARLY...AND THE ONSET OF THE NEXT WEATHER SYSTEM
LATE...BETWEEN WHICH WE WILL SEE BROAD/WEAK RIDGING. MODELS
ATTEMPTING TO PRODUCE QPF UNDER THIS RIDGE WITH SOUTHEASTERLY LOW
LEVEL FLOW...HOWEVER AFTER INTERROGATING BUFKIT PROFILES THERE
APPEARS LITTLE ACTUAL NEAR SURFACE SUPPORT OR MUCH INSTABILITY
ALOFT FOR CONVECTION DUE TO LOW SURFACE DEWPOINTS AND WARM MID
LEVEL TEMPERATURES. WILL LEAVE IN LOW POPS MAINLY FOR
COLLABORATION PURPOSES.

WILL START THE PERIOD WITH COLD ADVECTION ON THE WANE...WITH A
LOW/GRADUAL WARM UP BRINGING TEMPERATURES ABOUT NORMAL BY THE
WEEKEND.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

LOW PRESSURE MOVING ACROSS THE REGION WILL RESULT IN A MIX OF
CIGS...MAINLY A COMBINATION OF MVFR/IFR. AN AREA OF PRECIPITATION
CURRENTLY EXTENDS FROM NORTH TO SOUTH BETWEEN THE MISSOURI RIVER
AND JAMES RIVER VALLEYS...AND EXPECT THIS AREA TO INCREASE AS MORE
PRECIPITATION MOVES UP FROM THE SOUTH. THUNDERSTORMS WILL ALSO BE
POSSIBLE...MAINLY ACROSS THE SOUTHERN CWA. VSBYS WILL GENERALLY BE
MVFR WITH THE RAIN...BUT MAY BRIEFLY FALL INTO THE IFR CATEGORY
UNDER THE STRONGER STORMS.

&&

.HYDROLOGY...
A STRONG AND VERY SLOW MOVING STORM SYSTEM TREKKING NORTHEASTWARD ACROSS
THE CENTRAL PLAINS WILL PROVIDE FAVORABLE CONDITIONS FOR A
PROLONGED PERIOD OF SHOWER AND THUNDERSTORM ACTIVITY TONIGHT
THROUGH LATE-DAY WEDNESDAY. SIGNIFICANT AMOUNTS OF RAINFALL ACROSS
A MAJORITY OF SOUTH DAKOTA...ON THE ORDER OF 3 TO 5 INCHES IS
POSSIBLE BY WEDNESDAY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY
CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAY...STREETS
AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING
SPOTS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 7 AM CDT /6 AM MDT/ TUESDAY FOR BUFFALO-
     CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
     LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.

     FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.

MN...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR BIG STONE-TRAVERSE.

&&

UPDATE...PARKIN
SHORT TERM...CHURCH
LONG TERM...CONNELLY
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 20, 8:00 AM MDT, 19 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
900 AM CDT MON JUN 20 2011

SDZ003>005-009-010-015>017-033>037-045-048-051-211400-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
900 AM CDT MON JUN 20 2011 /800 AM MDT MON JUN 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THE MAIN
THREAT WILL BE LOCALLY HEAVY RAINFALL AS SOME THUNDERSTORMS MAY
PRODUCE RAINFALL AMOUNTS IN EXCESS OF AN INCH PER HOUR.

A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE MISSOURI RIVER
WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA
BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT
PIERRE IS OVER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO
REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH
RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM
NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN
THE MISSOURI RIVER ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLOW MOVING STORM SYSTEM WILL MOVE ACROSS THE REGION THROUGH
WEDNESDAY. THIS LOW PRESSURE SYSTEM WILL BRING ADDITIONAL SHOWERS
AND THUNDERSTORMS TO THE AREA WITH THE MAIN THREAT BEING LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER
RAINFALL AND ANY FLOODING REPORTS WOULD BE GREATLY APPRECIATED.

MNZ039-046-SDZ006>008-011-018>023-211400-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
900 AM CDT MON JUN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. WHILE
WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...A FEW THUNDERSTORMS
MAY PRODUCE SMALL HAIL AND GUSTY WINDS. LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLOW MOVING STORM SYSTEM WILL MOVE ACROSS THE REGION THROUGH
WEDNESDAY. THIS LOW PRESSURE SYSTEM WILL BRING ADDITIONAL SHOWERS
AND THUNDERSTORMS TO THE AREA WITH THE MAIN THREAT BEING LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER
RAINFALL AND ANY FLOODING REPORTS WOULD BE GREATLY APPRECIATED.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:17 PM MDTFlash Flood WarningABRBuffalo, Hand, Hughes, Hyde, Lyman, Stanley11 hr
Jun 20, 11:35 PM MDTAreal Flood WarningABRCorson15 hr
Jun 21, 1:27 AM MDTFlash Flood WarningABRHughes, Stanley12 hr
Jun 21, 9:01 AM MDTAreal Flood WarningABRBuffalo, Hand, Hughes, Hyde, Lyman, Stanley and 1 more47 hr
Jun 21, 1:45 PM MDTAreal Flood WarningABRHughes, Jones, Lyman, Stanley, Sully43 hr
Jun 21, 3:27 PM MDTAreal Flood WarningABRBrown, Campbell, Edmunds, Faulk, McPherson, Potter and 2 more48 hr

Nearby

River Flood Warnings in South Dakota, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.